Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 53, NWS San Angelo, TX

August 19, 2004McCulloch County, San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 19, 2004, 6:15 PM CDT for McCulloch County, San Saba County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 6:15 PM CDT (23:15 UTC)
Expired
Aug 19, 2004, 10:15 PM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties McCulloch County, TX, San Saba County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 192320
FFWSJT
TXC307-411-200315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
615 PM CDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCULLOCH COUNTY IN WEST CENTRAL TEXAS  
  SAN SABA COUNTY IN WEST CENTRAL TEXAS

* UNTIL 1015 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  FLASH FLOODING FROM THUNDERSTORMS ACROSS NORTHERN MCCULLOCH COUNTY 
  FROM LOHN TO WALDRIP...OR ABOUT 16 MILES NORTH OF BRADY...AND ALSO 
  ACROSS MUCH OF SAN SABA COUNTY...MOVING EAST AT 15 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT...
  PLACID...RICHLAND SPRINGS...REGENCY...SKEETERVILLE...ELM GROVE  

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3142 9935 3121 9932 3106 9842 3166 9843
      3143 9892

$$
2 follow-up statements
000 
WGUS74 KSJT 200034
FFSSJT
TXC307-411-200315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
732 PM CDT THU AUG 19 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MCCULLOCH AND SAN 
SABA COUNTIES UNTIL 1015 PM CDT...

AT 730 PM CDT...DOPPLER RADAR ESTIMATED THAT 1 TO 2 INCHES OF RAIN 
HAVE FALLEN OVER NORTHERN AND SOUTHERN MCCULLOCH COUNTY...BETWEEN 
PLACID AND WALDRIP...AND NEAR VOCA SINCE 615 PM.  ALSO DOPPLER RADAR 
ESTIMATED THAT 1 TO 2 INCHES OF RAIN FELL ACROSS NORTHERN SAN SABA 
COUNTY BEWTWEEN PLACID AND RICHLAND SPRING SINCE 615 PM CDT.

SAN SABA SHERIFFS OFFICE REPORTED MINOR STREET FLOODING IN THE 
RICHLAND SPRINGS AREA AT 725 PM. 

ADDITIONAL RAINFALL UP TO 1 TO 2 INCHES IS EXPECTED BY 1015 PM CDT. 
THIS WILL CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND 
POOR DRAINAGE AREAS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

$$
000 
WGUS74 KSJT 200126
FFSSJT
TXC307-411-200315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
825 PM CDT THU AUG 19 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MCCULLOCH AND SAN 
SABA COUNTIES UNTIL 1015 PM CDT...

AT 820 PM CDT...DOPPLER RADAR ESTIMATED 1 TO 2 INCHES OF RAIN 
HAVE FALLEN FROM BRADY TO VOCA SINCE 6 PM CDT...WITH ADDITIONAL 
RAINFALL UP TO AN INCH EXPECTED BY 1015 PM CDT. THIS WILL CONTINUE 
TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR DRAINAGE AREAS.

AT 821 PM CDT...RADAR SHOWED AN AREA OF VERY HEAVY RAIN STRETCHING 
ALONG HIGHWAY 87 FROM JUST SOUTH OF MELVIN TO BRADY...MOVEMENT WAS 
EAST AT 15 MPH.  THIS HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING.

MOST OF THE HEAVY RAIN HAD DISSIPATED ACROSS SAN SABA COUNTY.  
HOWEVER...MORE HEAVY RAIN WILL LIKELY MOVE INTO THE COUNTY FROM 
MCCULLOCH COUNTY.  THIS HEAVY RAIN WILL AFFECT AREAS MAINLY SOUTH OF 
US HIGHWAY 190...SOUTH OF RICHLAND SPRINGS AND SAN SABA. 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 5:42 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 19, 5:42 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
542 PM CDT THU AUG 19 2004

.UPDATE...
BAND OF THUNDERSTORMS WITH VERY HEAVY RAINFALL (HOURLY 2 INCH AND
THREE HOURLY 2-5 INCH RATES) IS SHIFTING SLOWLY SOUTHWARD INTO
MCCULLOCH AND SAN SABA COUNTIES. SATELLITE IMAGERY SHOWS COLD
TOPS (INFRARED CLOUD TOP TEMPERATURES BELOW -60 DEGREES C) WITH THIS
CONVECTIVE WEDGE. BECAUSE OF THE FLASH FLOOD THREAT WITH THIS
PERSISTENT BAND OF STORMS...WE ARE EXTENDING THE FLASH FLOOD WATCH
SOUTHWARD INTO MCCULLOCH AND SAN SABA COUNTIES.

&&

.PREV DISCUSSION...
THIS SUMMER HAS CERTAINLY BACKED UP THAT CONCEPT...SOME
AMAZING 24 HOUR RAIN TOTALS OVER PORTIONS OF WEST CENTRAL TEXAS...
WITH THE HIGHEST AMOUNTS ACROSS NORTHERN BROWN COUNTY WITH 8 TO 10
INCHES RAIN PERSISTED OVER OUR EASTERN COUNTIES TILL NOON.  WITH
SOME SUN TODAY...SOUTHERN COUNTIES WILL GET INTO THE 90S...A RARE
EVEN SO FAR THIS AUGUST.  CU FIELD AND A FEW SHOWERS HAVE ALREDY
FORMED EARLY THIS AFTERNOON.

CLOUDS AND RAIN CHANCES DONT GO AWAY...AS IMPULSE AFTER IMPULSE
PRODUCES POSSIBILITIES...MAINLY ACROSS THE BIG COUNTRY.  FOR
TONIGHT RAIN PUSHES SOUTH OF THE RED RIVER AHEAD OF NEXT COLD
FRONT. SHOULD BE ANOTHER WET NIGHT NORTH OF I-20.  GFS/MAV
PERFORMANCE HAS NOT HANDLED POPS VERY WELL THIS PAST WEEK...SO WILL
LEAN TOWARDS THE WETTER ETA.

TOYED WITH ISSUING A FLASH FLOOD WATCH FOR THE BIG COUNTRY FOR
TONIGHT...SINCE MOST OF THE AREA GOT GOOD RAINS PAST 24 HOURS. THE
MORE I THINK ABOUT IT...IT IS PROABABLY BETTER TO ERR ON THE SIDE OF
CAUTION SO WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR ABOUT
THE NORTHERN HALF OF OUR CWA...WATCH WILL GO IN EFFECT AT 4 PM TILL 7
AM.

PUSHES IMPULSES OUR WAY...ONE WAVE TOMORROW NIGHT ONCE AGAIN IMPACTS
THE BIG COUNTRY. CANT RULE OUT RAIN THROUGH THE WEEKEND.

SPC PLACES MOST OF OUR AREA UNDER A SLIGHT RISK FOR SVR ON FRIDAY...
FOR THE AREAS OUT AHEAD OF THE FRONT...DYNAMICS ARE THERE WITH CAPE
AND SHEAR...AND NUMEROUS BOUNDAIRES...HOWEVER...AT THIS POINT WILL
NOT MENTION SEVERE IN THE FORECAST...AGAIN POPS WILL BE HIGHER THAN
GFS MOS.

WILL NO TOUCH EXTENDED...FOR NOW WILL CONTINUE BELOW NORMAL
HIGH TEMPS...ALTHOUGH EVENTUALLY UPPER RIDGE WILL BUILD ACROSS OUR
AREA AND PRODUCE MORE TYPICAL WARM AND DRY CONDITIONS...BUT AT THIS
POINT IT WILL BE NEAR THE END OF THE MONTH BEFORE THAT CAN HAPPEN.

HOW COOL HAS THIS SUMMER BEEN?  AVERAGE SUMMER TEMPERATURES FOR THE
JUNE-JULY-AUGUST PERIOD CURRENTLY HAS 2004 AS THE THIRD COOLEST
SUMMER ON RECORD FOR ABILENE AND THE 14TH COOLEST ON RECORD FOR SAN
ANGELO.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING FOR ALL OF THE BIG COUNTRY...ALL OF
THE HEARTLAND...PLUS COKE AND RUNNELS COUNTIES UNTIL 6 AM FRIDAY.

&&

26/19
Hazardous weather outlook, Aug 19, 1:47 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
147 PM CDT THU AUG 19 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-201846-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
147 PM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THE OVERNIGHT HOURS ACROSS WEST CENTRAL TEXAS...MAINLY
ALONG AND NORTH OF AN OUTFLOW BOUNDARY FROM SAN ANGELO TO SAN SABA.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED...PRODUCING AN ADDITIONAL 1 TO
3 INCHES OF RAIN IN SOME LOCATIONS. THIS RAIN WILL FALL ON ALREADY
SATURATED GROUND AND MAY CAUSE LOCALIZED AREAS OF FLASH FLOODING. IN
ADDITION TO THE VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL
HAIL WILL BE LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...

A WEAK FRONTAL BOUNDARY ACROSS THE PANHANDLE AND OKLAHOMA THIS
AFTERNOON WILL SLIP SOUTHWARD INTO WEST CENTRAL TEXAS BY FRIDAY
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH A
FEW STORMS PERHAPS REACHING SEVERE LIMITS. LARGE HAIL AND VERY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

07

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:16 PM CDTFlash Flood WarningSJTCoke4 hr
Aug 19, 2:55 AM CDTFlash Flood WarningSJTMenard3 hr
Aug 19, 5:15 AM CDTSevere Thunderstorm WarningSJTSan Saba45 min
Aug 19, 7:56 AM CDTFlash Flood WarningSJTBrown4 hr
Aug 19, 3:38 PM CDTFlash Flood WarningSJTBrown3 hr
Aug 19, 5:16 PM CDTFlash Flood WarningSJTColeman119 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.